Use of medications including vitamin A derivatives and tetracyclines have been associated with papilledema and raised intracranial pressure. A 46-year-old woman was referred to neuro-ophthalmology for bilateral optic disc oedema and had a 7-year history of cyclosporine use after renal transplantation. She had preserved visual function and moderate bilateral optic disc oedema. Magnetic resonance imaging and magnetic resonance venography of the brain were normal apart from signs of raised intracranial pressure. Lumbar puncture revealed an elevated opening pressure of 40 cm of water with normal cerebrospinal fluid contents. Nephrology was consulted and cyclosporine was switched to tacrolimus and she was treated with acetazolamide. The papilledema resolved within 1 month of her initial visit. It is important to recognise the role that cyclosporine plays in raising intracranial pressure, especially in patients requiring immunosuppression, such as transplant patients. Tacrolimus is a suitable alternative in these cases.
- visual pathway
Statistics from Altmetric.com
Contributors Conception and design (JAM, JMK), draft of manuscript (VMY), data acquisition (CWY, JMK, JAM), revision of manuscript (JMK, JAM), final approval (CWY, JMK, JAM).
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Patient consent for publication Obtained.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.